Naloxone Training FAQ

Contact(s)

The North Bay Parry Sound District Health Unit partners with local agencies to offer ongoing intra-nasal naloxone training to the general public as well as interested organizations and businesses.

Below is a list of questions asked during past naloxone trainings:

COVID-19 Specific Questions
 
Are you considering all potential individuals who are overdosing as positive for COVID-19 for the purpose of personal protection?

Yes, it is best to consider all potential individuals as suspected of having COVID-19 as a precaution. This would be the case when you are interacting with anyone in public. Using personal protection equipment (PPE) and/or following proper precautions such as hand washing, avoiding touching your face, and physical distancing, when possible, are recommended when administering naloxone during COVID-19. These are the same measures you would follow when in any public setting.  

Is no rescue breathing being recommended only because of COVID-19? I assume it’s a judgement call if you choose to perform or not on a family member or friend in particular.

Yes, the Ministry of Health, Public Health Ontario, and the Canadian Red Cross have all recommended that rescue breaths not be performed after administering naloxone during the COVID-19 pandemic.

As far as friends/family members go, it would be up to the person providing rescue breaths if they feel comfortable doing so. The recommendation however, in general, is not to perform rescue breaths during COVID-19. Rescue breaths (as well as chest compressions) were part of naloxone training prior to COVID-19.

 

First aid protocols for an unresponsive person during COVID-19: https://www.redcross.ca/training-and-certification/first-aid-tips-and-resources/first-aid-tips/first-aid-protocols-for-an-unresponsive-person-during-covid-19
Naloxone Administration
 
Is naloxone to be administered for an unconscious individual and breathing, unconscious and not breathing individual or either if overdose is suspected?
Naloxone is absorbed through the mucosal lining in the nose and does not require an individual to be breathing in order to work. Naloxone can be administered if the person is unconscious and breathing OR unconscious and not breathing. Someone who is overdosing could still be breathing or making gurgling noises but they also may not be breathing at all. In either case you should administer naloxone if overdose is suspected.
Is naloxone to be administered if the cause for unconsciousness is not known?

If an opioid overdose is suspected, then yes, it would be best to administer naloxone even if you are not 100% sure why the individual is unconscious. This will not harm or hurt the individual since naloxone only acts on opioid receptors of the brain. If someone is unconscious for another reason and is given naloxone this will not harm them.

When responding to an unconscious person, clues such as overdose signs/symptoms, drug paraphernalia, track marks and/or drug baggies, may indicate that the individual is overdosing. In many cases, the individuals responding to an unconscious person will have witnessed the person collapsing and may be aware of the potential reason for the unresponsive person.

Is it safe to use expired naloxone?
Yes, it is safe to use expired naloxone if this is all that is available. It is important to note that expired naloxone, like other medications, may not be as effective. 
Naloxone Side Effects and/or Reactions
 
Do people become aggressive and/or angry when given naloxone?
Some individuals who have overdosed from opioids and receive naloxone may become aggressive when naloxone is administered. Essentially, when naloxone is administered, an individual goes into involuntary withdrawal. They no longer feel the effects of the drug but rather feel withdrawal symptoms (e.g., soil themselves, vomit, feel unwell) which may cause them to be aggressive and/or angry.
How can I protect myself in case someone becomes aggressive and/or angry after receiving naloxone?

It is important to remember that naloxone takes 2-3 minutes to work. This provides the individual who is administering naloxone time to take a step back should the individual who has overdosed become aggressive. After naloxone is administered and the individual becomes alert, it is important to keep them calm and explain what has happened, as well as discourage them from using drugs because this could cause overdose to recur once the naloxone wears off.

Defibrillation, Chest Compressions and Rescue Breaths
 
How does defibrillation fit into the equation of naloxone administration? Which takes precedence; naloxone or defibrillation and/or CPR?

The response to this question is dependent on the level of training that the responding individual has had.

“As per guidance provided by Ontario’s Opioid Emergency Task Force, all publicly funded naloxone kits contain an instructional insert that advises that if an opioid overdose is suspected/known, the administration of naloxone comes before the provision of chest compressions/rescue breathing. These instructions are intended for lay persons who are responding to an opioid overdose, the majority of whom are not formally trained in first aid, nor have access to a defibrillator. Lay-responder training is designed to be brief and low-threshold.”- Ministry of Health

As mentioned above, the lay individual often does not have formal first aid training or access to an automated external defibrillator (AED). Many overdoses occur in the home or on the street where an AED is not easily accessible. In addition, the tools or equipment that the lay individual has access to is different than what trained medical professionals have (e.g., artificial airways and manual ventilation tools) to improve airway functioning. Naloxone training was designed with these considerations in mind so it is recommended that the lay individual administer naloxone prior to attempting CPR.

Agencies and/or programs that have procedures or protocols that vary from the order followed in the community naloxone training (i.e., step 3- administer naloxone; step 4- provide chest compressions and rescue breaths) should follow the recommended procedures or protocols of their agency and/or program (i.e., defibrillation first).

I am not formally trained to do chest compressions and/or rescue breaths. Should I administer these even though I do not have formal training? 
Individuals without formal training but who are comfortable to do so can administer chest compressions and/or rescue breaths. Step 2 of responding to an opioid overdose is calling 911. After calling 911, dispatchers can talk the responder through chest compressions and rescue breaths for cardiac arrest while on the phone if the person responding is willing. Responders are protected by The Good Samaritan Act if injury should occur to the unconscious person while providing life-saving efforts.
Do you have any resources or additional information on providing chest compressions and/or rescue breaths?

If you have determined that a person is unconscious and not breathing, begin CPR immediately. Push hard and fast on the chest, and perform cycles of 30 chest compressions to two rescue breaths.

Below are a few resources on providing CPR.

Video: https://www.youtube.com/watch?v=2BlCvIu9bHg

First aid protocols for an unresponsive person during COVID-19: https://www.redcross.ca/training-and-certification/first-aid-tips-and-resources/first-aid-tips/first-aid-protocols-for-an-unresponsive-person-during-covid-19 

Disposal and Kit Refills
 
I have used an injectable naloxone kit. Where do I throw out the glass vial and syringe that I have used?
The glass vial and syringe should be carefully disposed of in a biohazard sharps container and/or a puncture-proof, hard-sided container that has a tight lid (i.e., coffee can, juice or pop bottle, margarine container). The container can then be brought to a local needle syringe program or pharmacy (if in a biohazardous container) for disposal.
I have an expired naloxone kit. How do I dispose of this?
Scratch out the expiry date on the naloxone package with a permanent marker. It is preferred that you bring the expired naloxone to a local pharmacy that offers medication drop-off for disposal. Should this not be possible please refer to the following fact sheet regarding alternative methods of disposal.
I used one dose of naloxone. Should I get a new kit or can I get a refill for my kit to replace the dose that was used?
If you have used a single dose of naloxone it is best that you check with a local pharmacy (available to everyone) and/or a naloxone distributing agency (available to someone who uses opioids, or friends or family members of someone who uses opioids) to report the overdose and replace the dose that was used. Some agencies offer refills (i.e., single doses of the medication only) while others only offer new kits. It is ideal to replace naloxone doses that have been used since many overdoses require more than one dose of naloxone to be administered.

North Bay

345 Oak Street West
705-474-1400

Parry Sound

70 Joseph Street Unit #302
705-746-5801

Burk's Falls

17 Copeland Street (by appointment only)
1-800-563-2808